Photo: Mackenzie Stroh
Q: I bruise easily, and lately I've been getting small bruises all over my body. Could my iron levels, which I've been told are low, be the cause? And is there another way to get iron besides eating a lot of red meat? I've been taking iron supplements, but they make me nauseous.
— Rachel Enos, Oswego, New York
A: I doubt low iron is responsible for your bruising—on the contrary, your bruises may be robbing you of iron.
People typically bruise after a blow breaks capillaries close to the skin. The capillaries then leak blood, forming a bluish-brown mark. You don't mention how old you are, but as we age we're more vulnerable to bruising because capillary walls weaken and skin gets thinner. Medications or pills that interfere with blood clotting—aspirin, blood thinners, and dietary supplements like fish oil, ginkgo, ginger, and garlic—can also increase the likelihood of bruising.
The reason I suspect your bruises may be depleting your iron stores is that the mineral is concentrated in red blood cells (it's there to help deliver oxygen to the body's tissues). Anytime you bleed, you can lose those cells and the iron in them.
Your first step is to work with your doctor to figure out why your iron levels are low, and whether your bruising is a factor. She or he will also look into whether the bruising is a symptom of something more serious, such as a problem with your platelets (which help blood coagulate after an injury).
Eating red meat is the easiest way to boost your iron levels with food because the type of iron meat delivers is the easiest for your body to absorb. Other iron-rich food sources are chickpeas, beans, raisins, apricots, eggs, and fortified cereals. (The recommended daily allowance for iron is 18 milligrams for young women, eight milligrams for women over 50; as a point of reference, a hamburger delivers about three milligrams, and some cereals are fortified with up to 18 milligrams per serving.)
I'm not surprised that you have trouble tolerating iron supplements; many people report nausea and constipation when taking the mineral in pill form. Talk to your doctor about iron injections instead. (The injections bypass your digestive system—lessening those side effects.) And have your iron levels retested every six to eight weeks until they reach normal. After that, a healthy diet containing a variety of iron sources should do the trick.
David L. Katz, MD, is director of the Yale-Griffin Prevention Research Center and president of the nonprofit Turn the Tide Foundation.
From the May 2009 issue of O, The Oprah Magazine